Maine, 2008Blizzard in Maine, December 21 to 22, 2008
December 21 to 22, 2008 · NWS CAR · 15 events in 15 counties and zones
Rapidly intensifying low pressure tracking through the Gulf of Maine brought blizzard conditions to all of northern and eastern Maine. then continued into the morning of the 22nd.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly intensifying low pressure tracking through the Gulf of Maine brought blizzard conditions to all of northern and eastern Maine. Blizzard conditions expanded northward across the region through the afternoon and evening of the 21st...then continued into the morning of the 22nd. Wind gusts of 35 to 45 mph were common from northern Maine to interior Downeast areas...with 40 to 60 mph wind gusts along the Downeast coast. The combination of wind and snow frequently reduced visibilities below a quarter mile...with near zero visibilities at times in whiteout conditions. Numerous schools and events across the region were cancelled due to the blizzard. The strong winds also forced several boats aground in the Lubec area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 21, 3:06 PM EST, 54 minutes earlier.
Area forecast discussion, Dec 21, 3:06 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
306 PM EST SUN DEC 21 2008
.SYNOPSIS...
INTENSE NOREASTER WILL DEVELOP OFF THE MID ATLANTIC COAST TODAY...THEN
TRACK OVER DOWNEAST MAINE LATE SUNDAY NIGHT...BEFORE EXITING
TOWARD THE MARITIMES MONDAY. THIS SYSTEM WILL PRODUCE BLIZZARD
CONDITIONS ACROSS THE REGION TONIGHT INTO MONDAY. BLOWING AND
DRIFTING SNOW WILL CONTINUE INTO MONDAY EVENING AS WINDS ONLY SLOWLY
SUBSIDE. TUESDAY WILL CONTINUE BRISK AND COLD AS A RIDGE OF HIGH
PRESSURE PASSES SOUTH OF THE REGION. CLOUDS WILL INCREASE LATE
TUESDAY AND TUESDAY EVENING WITH LIGHT SNOW OVERSPREADING THE
REGION LATE TUESDAY NIGHT WELL IN ADVANCE OF LOW PRESSURE FORMING
OVER MISSOURI. LIGHT SNOW WILL CONTINUE WEDNESDAY OVER THE ENTIRE
AREA BEFORE MIXING WITH OR CHANGING TO SLEET OR RAIN ACROSS
CENTRAL AND SOUTHERN PORTIONS OF THE REGION WEDNESDAY NIGHT.
CHRISTMAS DAY WILL BEGIN WITH SNOW SHOWERS NORTH AND RAIN SHOWERS
SOUTH...BUT THEN A SHARP ARCTIC FRONT WILL CROSS THE REGION BY
AFTERNOON BRINGING DRIER CONDITIONS AND FALLING TEMPERATURES.
&&
.NEAR TERM /THROUGH MONDAY/...
NOREASTER STILL ON TRACK TO CREATE A BLIZZARD FOR THE ENTIRE REGION
TONIGHT INTO MONDAY. LOW DEVELOPING OFF THE MID ATLC STATES THIS
AFTERNOON WILL TRACK EAST OF CAPE COD THIS EVENING AND THEN SOUTH OF
MDI BY MIDNIGHT. MODELS COMING TOGETHER WITH THE NOREASTER TRACKING
JUST INLAND THROUGH WASHINGTON COUNTY. THIS TRACK WILL PREVENT
UPPER DRY SLOT MOVING INTO DOWNEAST SO WILL UP SNOW AMOUNTS THERE.
AS THIS LOW BOMBS FROM A 992MB CENTER THIS AFTERNOON TO 960 LOW
BY 12 MON, STRONG NORTHEAST WINDS WILL CREATE A BLIZZARD WITH HEAVY
SNOW AND BLOWING SNOW ACROSS THE AREA. BIGGEST IMPACT ACROSS
DOWNEAST WILL BE THIS EVENING WITH SNOW RATES BETWEEN 2 TO 3
INCHES AN HOUR MAY OCCUR. THIS HEAVY SNOW BANDS WILL MOVE
NORTHWARD TONIGHT WITH CENTRAL AND NORTHERN SECTIONS FEELING THE
BRUNT OF THE STORM LATER THIS EVENING.
WILL NOT VARY MUCH FROM PAST SNOW AMOUNTS. WIND WILL HAVE A MAJOR
IMPACT ON THE SNOW RATIO AS IT FRACTURES THE FLAKES INTO SMALLER
MORE COMPACT PIECES SO NOT BUYING THE HIGH SNOW RATIOS THUS HIGH
SNOW AMOUNTS FROM THE BUFKIT. PREFER A COMPROMISE FROM THE MODEL
AWIPS OUTPUT USING THE GFS AND NAM. THE DOWNEAST WILL HAVE THE
MOST AMOUNT OF QPF WITH AROUND 1.3 INCHES OF LIQUID. HOWEVER, THE
BEST OMEGA WILL BE BELOW THE FAVORABLE GROWTH ZONE WHERE MIXED
CRYSTALS AND RIMED FLAKES WILL OCCUR KEEPING SNOW RATIOS AROUND 12
TO 1 BUT STILL EXPECT 12 TO 16 INCHES OF SNOW. CENTRAL SECTIONS
APPEAR TO BE IN THE CROSS HAIRS FOR THE MOST AMOUNT OF SNOW. WITH
QPF OVER AN INCH COMBINED WITH STRONG UVV ASSOCIATED WITH THE
FAVORABLE DENDRITIC GROWTH ZONE THE POSSIBILITY OF UP TO 20 INCHES
OF SNOW ARE POSSIBLE. ACROSS THE NORTH THE STRONGEST UVV WILL BE
ABOVE THE STELLAR DENDRITES ZONE SO RATIOS WILL BE MUCH HIGHER.
SO EVEN THOUGH QPF AMOUNTS WILL BE LOWER ACROSS THE NORTH, SNOW
AMOUNTS BETWEEN 12 AND 16 INCHES POSSIBLE WITH THE HIGHER SNOW RATIOS.
ONLY THING THAT COULD KNOCK AMOUNTS DOWN WOULD BE THE QUICK
MOVEMENT OF THE STORM. AS SURFACE LOW EXPLODES OVER MAINE IT
CAUSES THE UPPER LOW TO QUICKLY JUMP EASTWARD. ALSO 180 KT WESTERLY
JET AND NO BLOCKING PATTERN DOWNSTREAM SHOULD ALLOW THIS SYSTEM TO
MOVE QUICKLY EASTWARD.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
VERY BRISK WINDS WILL ONLY SLOWLY WIND DOWN MON NGT THRU TUE MORN
AS ARCTIC AIR POURS BACK ACROSS THE FA. 925MB TEMPS DROP AS LOW AS
THE LOWER -20S DEG C BY 12Z TUE AND ONLY RECOVER BACK INTO THE
UPPER -10S BY 18Z...SUGGESTING THAT HIGH TEMPS ACROSS THE N WILL
STRUGGLE TO GET BACK INTO THE SINGLE DIGITS FROM SUB-ZERO MORNING
LOWS. HI TEMPS SHOULD GET AOA ABV +10 DEG F OVR DOWNEAST AREAS.
NOT MUCH OPPORTUNITY FOR RADIATIONAL COOLING TUE NGT WITH THE SFC
HI PASSING SO FAR S OF THE FA AND HI/MID CLDS ALREADY ADVANCING
EWRD INTO THE FA TUE EVE WITH WARM ADVCN BREAKING OUT WELL IN
ADVANCE OF LOW PRESSURE IN THE CNTRL/SRN PLAINS. LGT SNOW WILL
LIKELY OVRSPREAD ALL OF THE FA BY ERLY WED MORN. QPF FCSTS ATTM
APPEAR LGT SO WILL INSERT LGT WORDING IN ZFP.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE BIGGEST CHALLENGE IS WHAT MODELS TO BELIEVE REGARDING THE
TRACK OF THE MAIN SFC WV AND ASSOCIATED S/WV LATE WED NGT INTO
THU. OPNL 12Z GFS AND ECMWF MODELS STILL WOULD LIKE TO TRACK THE
LOW RIGHT ACROSS FAR NRN ME ARND 12Z THU...ALTHOUGH THIS PSN IS A
LITTLE FURTHER S THAN THE PRIOR OPNL RUNS. THE GFS ENS MEAN AND
ALMOST ALL OF THE INDIVIDUAL ENSEMBLES PREFER TO TRACK THIS SYSTEM
FURTHER S...ALG THE DOWNEAST MAINE COAST. THIS DIFFERENCE PLAYS AN
IMPORTANT ROLE TO PRECIP TYPES ACROSS THE FA WED NGT INTO THU WITH
ANY ONGING PRECIP. LOOKING CLOSELY AT THE GFS ENS...WE NOTED THAT
THE ENS MEAN IS INDICATING A STRONGER NRN BR S/WV ROTATING ARND
THE LARGE CAN MID/UPPER LVL VORTEX OVR NRN QB. THE CONFLUENCE
BETWEEN THIS BRANCH IN THE UPPER FLOW AND THE MORE SRN BRANCH
SUPPORTING THE S/WV COMPLEX ARRIVING FROM THE SRN PLAINS IS FCST
TO BE JUST N OF OUR FA. IF THIS IS SO...A BRIDGING SFC ARCTIC HI
MAY MOVE INTO CNTRL QB AND SRN LABRADOR...SUPRESSING THE FRONTAL
ZONE FURTHER S OVR OUR FA.
FOR NOW...WE WILL GO WITH A 50/50 BLEND OF THE OPNL/GFS ENS SFC
LOW TRACK...AND WILL INTRODUCE TRANSITIONAL PRECIP AN RN TO AS FAR
N AS THE CNTRL ZONES...AND KEEP NRN ZONES SN ATTM. STARTED THE
EVENT WITH LOW CATEGORICAL POPS...BUT THEN SLOWLY DROP POPS INTO
THE LIKELY CAT WED NGT AND THEN ENDING AS CHC POPS THU...GIVEN
UNCERTAINTIES. ANOTHER DECENT SHOT OF ARTIC AIR FOLLOWS THIS
SYSTEM THU AFT INTO FRI. DESPITE THE COLDNESS OF THIS AIR MASS
LLVL WARM ADVCN WILL ERODE MUCH...IF NOT ALL OF THE ARCTIC AIR BY
LATE IN THE WEEKEND AS A STRONG S/WV FROM THE NE PAC RELOADS A DEEP
WRN U.S. TROF.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
IFR CONDITIONS IN SNOW AND BLOWING SNOW TONIGHT AND EARLY FRIDAY.
IMPROVING CONDITIONS FROM SOUTH TO NORTH MONDAY AS THE STORM EXITS
TO THE EAST. MVFR CONDITIONS MAY HOLD ON OVR NRN TAF SITES MONDAY
EVE WITH REMNANT BLSN...THEN ALL SITES SHOULD BE VFR LATE MON NGT
THRU TUE EVE. THE NEXT PD OF MVFR/IFR CLGS WILL BE LATE TUE NGT
INTO THU MORN...INITIALLY IN LGT SN...THEN LGT SN/PL/RN WED NGT
INTO THU MORN. ALL SITES SHOULD BECOME VFR THU AFT AND CONT SO
THRU FRI.
&&
.MARINE...
NEAR TERM: STORM FORCE WINDS TONIGHT POSSIBLE TONIGHT IN ADVANCE
OF NOREASTER BUT BETTER CHANCE WILL BE AFTER THE LOW MOVES EAST OF
THE WATERS EARLY MONDAY. WINDS AND SEAS WILL GRADUALLY DECREASE ON
MONDAY BUT STILL REMAIN QUITE STRONG...LIKELY IN THE GALE CAT WITH
GALES XPCTD TO LAST MON EVE BEFORE LOWERING TO SCA LATE MON NGT.
SIGNIFICANT FZSPY CANNOT BE RULED OUT IF LLVL TEMPS BECOME COLD
ENOUGH. GIVEN CURRENT STORM HDLNS AND UNCERTAINTY OF LLVL COLD
ADVCN ATTM...WE WILL WAIT A COUPLE OF MORE MODEL RUNS TO RE-ASSESS
FZSPY POTENTIAL DURING THIS PD.
SHORT TERM: SCA WINDS SHOULD CONT INTO TUE MORN AS A COLD NW FLOW
SLOWLY SUBSIDES TUE AFT. HAZ SEAS WILL LIKELY CONT AT LEAST INTO
TUE NGT...BEFORE LLVL WINDS BACK TO THE SSW LATE TUE NGT. WINDS
WILL SLOWLY INCREASE BACK TO THE SCA RANGE BY WED NGT AS LLVL SRLY
RETURN FLOW INCREASES AHEAD OF LOW PRES ADVANCING EWRD FROM THE
GREAT LKS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...BLIZZARD WARNING FROM 6 PM THIS EVENING TO 5 PM EST MONDAY FOR
MEZ001>006.
BLIZZARD WARNING UNTIL 5 AM EST MONDAY FOR
MEZ010-011-015>017-029>032.
COASTAL FLOOD ADVISORY FROM 5 PM THIS AFTERNOON TO 8 AM EST
MONDAY FOR MEZ029-030.
MARINE...STORM WARNING UNTIL 10 AM EST MONDAY FOR ANZ050>052.
&&
NEAR TERM...FOSTER
SHORT TERM...VJN
LONG TERM...VJN
AVIATION...FOSTER
MARINE...FOSTER/VJNHazardous weather outlook, Dec 21, 5:19 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
519 AM EST SUN DEC 21 2008
MEZ001>006-221030-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
519 AM EST SUN DEC 21 2008
...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO 5 PM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
MEZ010-011-015>017-031-032-221030-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
519 AM EST SUN DEC 21 2008
...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ANOTHER STORM WILL BE POSSIBLE CHRISTMAS EVE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
MEZ029-030-221030-
COASTAL HANCOCK-COASTAL WASHINGTON-
519 AM EST SUN DEC 21 2008
...BLIZZARD WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 AM EST
MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM
EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
ANZ050>052-221030-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
519 AM EST SUN DEC 21 2008
...STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
Blizzard, Coastal Hancock
- When
- December 21, 4:00 PM EST to December 22, 8:15 AM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Wind gusts of 40 to 60 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations ranged from 12 to 18 inches.
Blizzard, Coastal Washington
- When
- December 21, 4:00 PM EST to December 22, 8:15 AM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Wind gusts of 40 to 60 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations ranged from 10 to 15 inches.
Blizzard, Central Piscataquis
- When
- December 21, 7:00 PM EST to December 22, 8:15 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations ranged from 18 to 24 inches.
Blizzard, Southern Piscataquis
- When
- December 21, 7:00 PM EST to December 22, 8:15 AM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations ranged from 15 to 20 inches.
Blizzard, Southern Penobscot
- When
- December 21, 7:00 PM EST to December 22, 8:15 AM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations ranged from 12 to 18 inches.
Blizzard, Interior Hancock
- When
- December 21, 7:00 PM EST to December 22, 8:15 AM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations ranged from 12 to 18 inches.
Blizzard, Central Washington
- When
- December 21, 7:00 PM EST to December 22, 8:15 AM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations ranged from 18 to 24 inches.
Blizzard, Central Penobscot
- When
- December 21, 7:00 PM EST to December 22, 11:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations ranged from 12 to 18 inches.
Blizzard, Northern Washington
- When
- December 21, 7:00 PM EST to December 22, 11:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations generally ranged from 15 to 20 inches...with local totals to around 24 inches.
Blizzard, Northern Somerset
- When
- December 21, 9:00 PM EST to December 22, 11:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations generally ranged from 15 to 20 inches...with local totals to around 24 inches.
Blizzard, Northern Piscataquis
- When
- December 21, 9:00 PM EST to December 22, 11:00 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations ranged from 18 to 24 inches.
Blizzard, Northern Penobscot
- When
- December 21, 9:00 PM EST to December 22, 11:00 AM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations generally ranged from 15 to 20 inches...with local totals to around 24 inches.
Blizzard, Southeast Aroostook
- When
- December 21, 9:00 PM EST to December 22, 11:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations generally ranged from 18 to 24 inches...with local totals to around 28 inches.
Blizzard, Northwest Aroostook
- When
- December 21, 11:00 PM EST to December 22, 11:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations ranged from 10 to 14 inches.
Blizzard, Northeast Aroostook
- When
- December 21, 11:00 PM EST to December 22, 11:00 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind gusts of 35 to 45 mph combined with heavy snow to produce blizzard conditions. Storm total snow accumulations ranged from 12 to 18 inches.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 21 to 25, 20085 deaths · 1 event
- Winter Weather in Indiana, December 21 to 22, 20084 deaths · 1 event
- Cold in Wisconsin, December 21 to 22, 20082 deaths · 7 injured · 20 events
- Winter Storm in Wisconsin, December 21, 20081 death · 11 events
- Winter Weather in Maryland, December 21, 20081 death · 8 events
- Blizzard in Michigan, December 21 to 22, 20081 death · 2 events
- Extreme Cold in Ohio, December 21 to 22, 20081 death · 1 event
- Cold in North Dakota, December 21 to 22, 20081 death · 1 event
- Heavy Snow in Washington, December 21 to 22, 20082 injured · $6.1 million · 9 events
- Winter Weather in New Jersey, December 21, 200817 injured · 18 events
- Lake-Effect Snow in Pennsylvania, December 21 to 22, 2008$1.0 million · 2 events
- Lake-Effect Snow in Ohio, December 21 to 22, 2008$800,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144747, 144748, 144740, 144741, 144742, 144743, 144744, 144745, 144746, 144736, 144737, 144738, 144739, 144734, 144735.